Wisconsin, 2015

Damaging Winds in Wisconsin, June 22, 2015

June 22, 2015 · NWS MKX · 17 events in 9 counties and zones

A strong surge of warm, moist, and unstable air ahead of an approaching warm front led to a large bow echo with damaging straight line winds across southern WI. Numerous tree damage and some structural damage occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$193,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A strong surge of warm, moist, and unstable air ahead of an approaching warm front led to a large bow echo with damaging straight line winds across southern WI. Numerous tree damage and some structural damage occurred. A wake low with wind gusts up to 40 mph immediately followed the thunderstorms. There was no known tree damage from the wake low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 22, 4:14 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 22, 4:14 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
514 AM CDT MON JUN 22 2015

.SHORT TERM...

TODAY AND TONIGHT...FORECAST CONFIDENCE IS MEDIUM.

MAIN FORECAST ISSUE IS TIMING/OCCURRENCE OF POTENTIALLY SEVERE
THUNDERSTORMS OVER THE AREA TODAY/TONIGHT. MCS OVER THE
DAKOTAS...RIDING ON STRONG THERMAL/MOISTURE ADVECTION AHEAD OF SHORT
WAVE IN ERN MONTANA...EVOLVING AS EXPECTED WITH NW TO SE ORIENTED
WARM FRONT OVER IOWA BEGINNING TO LIGHT UP AS EASTERN FLANK OF
STRENGTHENING LOW-LEVEL JET BEGINS TO IMPINGE ON THE BOUNDARY.

WILL HAVE CATEGORICAL POPS AS ARF/ARW...WRF/NAM...HRRR AND SPC 4KM
WRF ALL SIMILAR TO MAIN OPERATIONAL MODELS IN LIFTING WARM FRONTAL
SHOWERS/STORMS INTO SW CWA BETWEEN 10Z AND 12Z...FOLLOWED BY THE MCS
BETWEEN 12Z AND 15Z...AND ZIPPING THROUGH SRN WI BY 18Z. HAVE CHANCE
OF SEVERE AS MODEL TREND IS TO WEAKEN LINE AS IT MOVES ACROSS
FORECAST AREA...THOUGH ELEVATED INSTABILITY AND DEEP LAYER SHEAR
WOULD SUPPORT DAMAGING WIND GUSTS AND LARGE HAIL IF LINE MAINTAINS
STRENGTH ACROSS CWA.

QUESTION BECOMES LOCATION OF SUBSEQUENT RE-DEVELOPMENT THIS
AFTERNOON AND EVENING WITH LOCATION OF OUTFLOW FROM MCS BEING A
FOCUS AS WELL AS APPROACHING COLD FRONT. ROBUST WARM AIR ADVECTION
DRIVING CURRENT MCS WILL ALSO CAP ATMOSPHERE UNTIL MID-LEVEL COOLING
WITH SHORT WAVE TROUGH BEGINS TO MOVE IN LATE THIS AFTERNOON.
VARIOUS MODELS SOLUTIONS FOCUSING REDEVELOPMENT OVER SRN WI...OR
JUST TO THE SOUTH. AGAIN THE OCCURRENCE OF SEVERE WILL BE PREDICATED
ON OVERCOMING CAP EARLY ENOUGH ALONG FRONT AS IT MOVES THROUGH
FORECAST AREA. SHOWERS AND STORMS WILL CLEAR TO THE SOUTHEAST WITH
THE FRONT BY MID-EVENING.

.LONG TERM...

TUESDAY... FORECAST CONFIDENCE HIGH.

QUIET WEATHER WITH MOSTLY CLEAR SKIES WILL PREVAIL FOR A DAY WITH
ZONAL FLOW ALOFT AND DRY AIR OVER THE REGION. WINDS WILL BE LIGHT...
SO EXPECT A LAKE BREEZE TO DEVELOP BY LATE MORNING. STILL... HIGHS
SHOULD MAKE THEIR WAY INTO THE UPPER 70S TO AROUND 80.

WEDNESDAY THROUGH THURSDAY... FORECAST CONFIDENCE MEDIUM.

A WARM FRONT WILL APPROACH SOUTHERN WI ON WED AS A MID LEVEL
SHORTWAVE AND THE RIGHT ENTRANCE REGION OF AN UPPER JET MOVE THROUGH
THE UPPER MIDWEST. THIS WILL CREATE SHOWER AND THUNDERSTORM CHANCES
MAINLY ALONG THE WARM FRONT OVER NORTHERN IL... BUT THERE IS A
CHANCE THAT SOME OF THAT CONVECTION COULD SPILL OVER INTO SOUTHERN
WI DEPENDING ON THE PLACEMENT OF THAT WARM FRONT. THE NAM CONTINUES
TO PLACE THE QPF MAX FARTHEST NORTH OF ALL THE MODELS WHILE THE
ECWMF IS FARTHEST SOUTH. THE NAM HAS ALSO HAD A CONSISTENT NORTHWARD
BIAS FOR QPF... SO OPTED TO LEAN TOWARD THE SOUTHERLY AND DRIER
SOLUTIONS FOR SOUTHERN WI.

FRIDAY THROUGH SUNDAY... FORECAST CONFIDENCE MEDIUM.

THE ECWMF CHANGED ITS TUNE AND NOW KEEPS NEXT WEEKEND FAIRLY DRY
ACROSS SOUTHERN WI UNDER A MID LEVEL LONGWAVE TROUGH OVER THE GREAT
LAKES/EASTERN CONUS. THE GFS IS SHOWING A SIMILAR SOLUTION BUT SPITS
OUT LIGHT QPF HERE AND THERE ALONG WEAK SURFACE BOUNDARIES AND
ENHANCED SHORTWAVE ENERGY ROLLING THROUGH WI. REDUCED OVERALL PRECIP
CHANCES FOR THIS PERIOD. HIGH TEMPS SHOULD BE AROUND 80 WHICH IS
AVERAGE FOR THIS TIME OF YEAR.

&&

.AVIATION/12Z TAFS/...
LEADING THUNDERSTORM CELLS ALONG SURFACE WARM FRONT WILL MOVE
INTO FAR WESTERN CWA AROUND 1230Z...WITH SEVERE THUNDERSTORM
COMPLEX ENTERING SW MINNESOTA EXPECTED TO REACH CWA AROUND 14Z.
LOOK FOR STRONG STRAIGHT-LINE WINDS UP TO 45 KTS AND HEAVY
DOWNPOURS...WITH A CHANCE FOR HAIL...ALONG WITH MVFR CIGS AND IFR
VSBYS AS THIS COMPLEX CROSSES SRN WI BETWEEN 14Z AND 17Z.

A BREAK BEHIND THIS LINE WITH VFR CONDITIONS...AND SOUTH WINDS
GUSTING TO 25 KNOTS. ANOTHER GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS WITH AT LEAST MVFR CIGS/VSBYS LATER THIS AFTERNOON
AND EVENING WITH COLD FRONT CROSSING STATE. POTENTIAL FOR SEVERE
WILL HINGE ON HOW FAST ATMOSPHERE RECOVERS FROM EARLIER CONVECTION
AHEAD OF FRONT.

COLD FRONT CLEARS SOUTH CENTRAL WISCONSIN BY 02Z AND THE EAST BY
04Z WITH VFR CONDITIONS THROUGH THE REST OF THE FORECAST.

&&

.MARINE...

NO CHANGE TO START/END TIMES OF SMALL CRAFT ADVISORY WITH GRADIENT
TIGHTENING AS LOW APPROACHES WESTERN GREAT LAKES. SOME CONCERN
FOR GALE FORCE GUSTS...BUT NEAR SURFACE STABILITY OVER THE COOLER
WATERS WILL LIMIT DOWNWARD MOMENTUM TRANSFER SO HAVE MENTIONED
GUSTS TO 30 KNOTS FOR NOW. WAVE WILL BUILD TO 3 TO 5 FEET...WITH
SOME 4 TO 6 FOOT WAVES POSSIBLE OFF OF SHEBOYGAN COUNTY.

THUNDERSTORM COMPLEX ENTERING WESTERN MN/NW IOWA WILL REACH THE
NEARSHORE WATERS AROUND 16Z...BRINGING THE THREAT OF STRONG
STRAIGHT-LINE WINDS AND POSSIBLY SOME HAIL...POSSIBLY AT SEVERE
LEVELS IF IT MAINTAINS IT STRENGTH. THERE WILL BE A BREAK FROM
THE SHOWERS AND STORMS EARLY IN THE AFTERNOON...WITH ANOTHER
CHANCE FOR SHOWERS AND STORMS AHEAD OF A COLD FRONT THAT REACHES
THE NEARSHORE WATERS BETWEEN 00Z AND 03Z.

&&

.BEACHES...

BEACH HAZARD STATEMENT IN EFFECT AS GUSTY SOUTH WINDS BRING THE
HIGHEST WAVES...AND A HIGH SWIM RISK TO THE BEACHES OF SHEBOYGAN
COUNTY INTO THIS EVENING. A MODERATE SWIM RISK WILL EXIST FOR THE
REMAINING BEACHES OF SOUTHERN WISCONSIN.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...BEACH HAZARDS STATEMENT FROM 1 PM CDT THIS AFTERNOON THROUGH
     THIS EVENING FOR WIZ052.

LM...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS
     EVENING FOR LMZ643>646.

&&

TODAY/TONIGHT AND AVIATION/MARINE...REM
TUESDAY THROUGH SUNDAY...MRC
Hazardous weather outlook, Jun 22, 3:32 AM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
432 AM CDT MON JUN 22 2015

WIZ046-047-051-052-056>060-062>072-231100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
432 AM CDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN
WISCONSIN TODAY INTO THIS EVENING AS A STRONG WARM FRONT FOLLOWED
BY A COLD FRONT MOVES ACROSS THE STATE. A LINE OF STRONG TO SEVERE
THUNDERSTORMS IS LIKELY TO SWEEP FROM WEST TO EAST ACROSS SOUTHERN
WISCONSIN FROM MID-MORNING INTO THE EARLY AFTERNOON. WIDESPREAD
DAMAGING WINDS IS THE PRIMARY CONCERN WITH THIS LINE OF STORMS
WITH A SMALLER THREAT OF LARGE HAIL AND ISOLATED TORNADOES WITH
IT. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS
AFTERNOON AND EVENING WITH THE POTENTIAL FOR THEM TO BECOME
SEVERE.

THERE IS A HIGH SWIM RISK THIS AFTERNOON INTO THE EARLY EVENING
FOR THE LAKE MICHIGAN BEACHES OF SHEBOYGAN COUNTY. THERE IS A
MODERATE SWIM RISK SOUTH OF THERE TO NEAR WINTHROP HARBOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE SMALL CHANCES OF THUNDERSTORMS FROM WEDNESDAY THROUGH
SATURDAY DUE TO THE CLOSE PROXIMITY OF FRONTS TO THE REGION AND
LOW PRESSURE AREAS MOVING FROM CANADA TO WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND THIS EVENING.

LMZ643>646-231100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
432 AM CDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN
WISCONSIN AND LAKE MICHIGAN TODAY AND THIS EVENING AS A STRONG
WARM FRONT FOLLOWED BY A COLD FRONT MOVES ACROSS THE REGION.
DAMAGING WINDS...LARGE HAIL...AND ISOLATED WATERSPOUTS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE SMALL CHANCES OF THUNDERSTORMS FROM WEDNESDAY THROUGH
SATURDAY DUE TO THE CLOSE PROXIMITY OF FRONTS TO THE REGION AND
LOW PRESSURE AREAS MOVING FROM CANADA TO WISCONSIN.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jun 22, 6:35 AM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
735 AM CDT MON JUN 22 2015

WIZ056-062-063-067-068-221345-
SAUK-IOWA-DANE-LAFAYETTE-GREEN-
INCLUDING THE CITIES OF...BARABOO...DODGEVILLE...MADISON...
DARLINGTON...MONROE
735 AM CDT MON JUN 22 2015

...LINE OF STRONG THUNDERSTORMS APPROACHING...

A FAST-MOVING LINE OF THUNDERSTORMS IS APPROACHING THE WESTERN-
MOST COUNTIES OF SOUTH CENTRAL WISCONSIN. THE LINE IS EXPECTED TO
REACH WESTERN SAUK...IOWA AND LAFAYETTE COUNTIES AROUND 9 AM.

THIS LINE WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 40 TO
50 MPH. THE STRONGEST SEGMENT OF THE LINE IS EXPECTED TO MOVE
ACROSS SOUTHERN SAUK...IOWA AND LAFAYETTE COUNTIES BETWEEN 9 AM
AND 920 AM...AND REACH A DE FOREST...MONTICELLO TO BROWNTOWN LINE
AROUND 930 AM.

REM

The radar

The Quad Cities radar (KDVN), 124 km away, was scanning. The volume nearest the first event began at 14:17 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
June 22, 8:19 AM CST to 8:24 AM CST
Where
Lafayette County, 0.56 mi WSW of Ipswich to 0.69 mi N of Belmont
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
42.717, -90.410

Three pole barns and one small barn all located southwest of Belmont suffered severe damage with the lost of the roofs and some walls collapsed. Large trees uprooted and snapped in Belmont. Trees down on one house causing severe roof damage and a couple mobile homes suffering minor damage from fallen trees or the high winds. Scattered trees and power lines were reported down throughout the remainder of the county.

Thunderstorm Wind, Iowa

When
June 22, 8:32 AM CST to 8:36 AM CST
Where
Iowa County, 0.31 mi NE of Jonesdale
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.903, -90.015

A pole and shed blown down near Jonesdale.

Thunderstorm Wind, Iowa

When
June 22, 8:33 AM CST to 8:37 AM CST
Where
Iowa County, 0.63 mi SW of Waldwick
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.825, -90.040

Numerous 10 to 30 inch diameter trees snapped in the town of Waldwick.

Thunderstorm Wind, Iowa

When
June 22, 8:35 AM CST
Where
Iowa County, Mineral Point Airport
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
42.890, -90.230

Thunderstorm Wind, Iowa

When
June 22, 8:37 AM CST to 8:41 AM CST
Where
Iowa County, 0.54 mi NW of Hollandale
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.876, -89.937

Many trees snapped or uprooted. A section of aluminum bleachers broke away from its pedestal and tumbled 20 yards.

Thunderstorm Wind, Green

When
June 22, 8:45 AM CST to 8:49 AM CST
Where
Green County, 4.22 mi NW of Postville to 3.69 mi NW of Postville
Measured
84 kt (97 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
42.840, -89.813

Two homes with greater than 20 percent of the roof damaged or removed. Numerous large trees snapped or uprooted. A very large uprooted tree clipped the corner of a house damaging the roof, and also fell on a truck.

Thunderstorm Wind, Green

When
June 22, 8:45 AM CST to 8:48 AM CST
Where
Green County, 3.03 mi N of Postville to 3.08 mi N of Postville
Measured
87 kt (100 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
42.844, -89.753

Numerous large trees snapped and uprooted. A 15 foot trailer was rolled into the side of a garage, damaging a portion of the wall.

Thunderstorm Wind, Rock

When
June 22, 9:08 AM CST to 9:30 AM CST
Where
Rock County, 1.43 mi W of Evansville to 0.59 mi ENE of Mallwood
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.778, -89.328

Numerous trees down in northern Rock County.

Thunderstorm Wind, Dane

When
June 22, 9:15 AM CST to 9:20 AM CST
Where
Dane County, 0.48 mi ESE of Fitchburg
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.947, -89.462

Several large tree branches down on Blizzard Road. One large limb fell onto the back of a car.

Thunderstorm Wind, Dane

When
June 22, 9:21 AM CST to 9:26 AM CST
Where
Dane County, Stoughton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.920, -89.220

Trees and power lines down at various locations in the city.

Thunderstorm Wind, Walworth

When
June 22, 9:34 AM CST to 9:39 AM CST
Where
Walworth County, 0.51 mi W of Whitewater
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.830, -88.740

One 12-14 inch diameter tree knocked over. Large tree limbs down.

Thunderstorm Wind, Jefferson

When
June 22, 9:39 AM CST to 9:45 AM CST
Where
Jefferson County, 0.51 mi E of Ft Atkinson
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.930, -88.840

Numerous trees and power lines down throughout the city.

Thunderstorm Wind, Waukesha

When
June 22, 10:02 AM CST to 10:06 AM CST
Where
Waukesha County, 1.22 mi SW of Downtown Waukesha
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
43.010, -88.240

Two foot diameter tree snapped.

Thunderstorm Wind, Waukesha

When
June 22, 10:03 AM CST to 10:07 AM CST
Where
Waukesha County, 1.38 mi S of Muskego Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
42.850, -88.120

A large tree snapped and fell on Muskego Dam Road.

Thunderstorm Wind, Milwaukee

When
June 22, 10:10 AM CST to 10:13 AM CST
Where
Milwaukee County, 2.34 mi NW of Greenfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.977, -88.028

Twelve to fourteen inch diameter tree down on a road.

Thunderstorm Wind, Milwaukee

When
June 22, 10:11 AM CST to 10:15 AM CST
Where
Milwaukee County, 0.86 mi NE of Hales Corners Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.940, -88.020

A tree was uprooted and many small branches were down across the area.

Thunderstorm Wind, Milwaukee

When
June 22, 10:14 AM CST to 10:17 AM CST
Where
Milwaukee County, 0.78 mi W of North Milwaukee
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
43.098, -87.965

Two large tree branches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578507, 578716, 578715, 578717, 578714, 578724, 578726, 583612, 583600, 583604, 583614, 583613, 583934, 583933, 583936, 583937, 583935.